Sedative Withdrawal Is Dangerous
Sedatives (ie…downers) are a common drug of abuse. Many patients are placed on sedatives for a wide variety of reasons by physicians, and ultimately become dependent on these medications. Whether the patient presented with an underlying anxiety disorder, or had a temporary need for a sedative, this powerful class of drugs can cause significant problems for patients when used long-term.
Benzodiazepenes, the primary drug class of sedatives, come in a wide variety of formulations. From Xanax to Valium to Klonopin, once a patient develops a sedative use disorder (addiction), the patient’s life can be in danger. Acute withdrawal (stopping) sedatives can cause life threatening seizures. The best way to stop abusing sedatives is to work with your addiction medicine physician to create an appropriate taper/substitution treatment plan with the ultimate goal of cessation of all sedatives.
The addiction medicine physicians at Tailwind Recovery have expertise in helping patients stop abusing sedatives. Discuss options with your physician.